Alert archive / Texas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 240, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 30, 2008, 4:35 PM CDT for Brewster County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2008, 4:35 PM CDT (21:35 UTC)
- Expired
- Jul 30, 2008, 5:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Brewster County, TX
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1718 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1488 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:27 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 30, 2:27 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 227 PM CDT WED JUL 30 2008 .DISCUSSION... DIFFLUENT NORTHERLY FLOW ALOFT OVER THE AREA THIS AFTERNOON WILL BECOME NORTHEASTERLY AND NOT AS DIFFLUENT THURSDAY AS AN UPPER LEVEL RIDGE CENTERED OVER ARIZONA BEGINS TO MIGRATE NORTHEASTWARD. BY SATURDAY THE UPPER RIDGE WILL BE CENTERED OVER THE SOUTHERN/CENTRAL PLAINS WITH THE REGION ON THE SOUTHWEST FLANK OF THE UPPER RIDGE. A SURFACE TROUGH IN ADDITION TO ASSORTED WEAK OUTFLOW BOUNDARIES WILL PROVIDE A FOCUS FOR SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. THESE SHOWERS AND STORMS WILL BE AIDED BY A SHORTWAVE TROUGH DROPPING SOUTH THROUGH THE PANHANDLE...AND A WEAK MCV CURRENTLY MOVING SOUTH THROUGH SOUTHEASTERN NEW MEXICO. HEAVY RAINFALL WILL BE THE PRIMARY THREAT FROM THESE STORMS ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING. AS THE FLOW ALOFT BECOMES MORE NORTHEASTERLY THURSDAY...EXPECT MOST OF THE CONVECTION TO OCCUR SOUTH AND WEST OF THE CWA. WOULD EXPECT THE SAME FRIDAY...BUT SOME OF THE MODELS APPEAR TO LOOP A REMNANT... IF NOT A SHORTWAVE TROUGH...FROM TROPICAL SYSTEM DOLLY BACK OVER THE REGION FROM THE MIDWEST. REGARDLESS OF WHETHER IT IS A REMNANT OR NOT...THE MODELS VARY IN THE TIMING AND STRENGTH OF THIS FEATURE. HAVE INSERTED ISOLATED SHOWERS AND STORMS MAINLY OVER THE LOWER TRANS PECOS FOR NOW. THE AREA THEN REMAINS ON THE SOUTHERN OR SOUTHWESTERN FRINGE OF THE UPPER RIDGE INTO EARLY NEXT WEEK. THIS WILL RELEGATE WIDELY SCATTERED SHOWERS AND STORMS TO THE HIGHER TERRAIN OF WEST TEXAS DURING THIS TIME. HOT TEMPERATURES WILL CONTINUE THURSDAY...BUT AS HEIGHTS FALL A LITTLE AS THE RIDGE HEADS EAST...HAVE LOWERED MAXES A LITTLE FRIDAY AND SATURDAY. NEAR TO ABOVE NORMAL TEMPERATURES WERE THEN CARRIED FOR THE REST OF THE EXTENDED. LOW TEMPERATURES WILL GENERALLY BE NEAR TO ABOVE NORMAL. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 72 100 73 99 / 10 10 0 10 CARLSBAD NM 71 103 72 100 / 20 0 10 0 DRYDEN TX 75 101 76 97 / 40 10 10 20 FORT STOCKTON TX 73 101 73 96 / 40 10 10 10 GUADALUPE PASS TX 67 93 68 91 / 20 10 10 0 HOBBS NM 68 99 71 97 / 20 0 0 0 MARFA TX 59 94 59 89 / 20 20 10 10 MIDLAND INTL AIRPORT TX 71 99 73 96 / 20 0 0 10 ODESSA TX 72 100 74 97 / 20 0 0 10 WINK TX 72 103 74 101 / 30 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 10/67
Hazardous weather outlook, Jul 30, 1:00 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 100 PM CDT WED JUL 30 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-311800- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 100 PM CDT WED JUL 30 2008 /1200 PM MDT WED JUL 30 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON INTO TONIGHT. THE BEST CHANCES FOR THUNDERSTORMS WILL BE SOUTH OF INTERSTATE 10 THIS AFTERNOON AND EVENING. WIND GUSTS TO 50 MPH...BRIEF HEAVY RAINFALL...AND SMALL HAIL COULD ACCOMPANY THE STRONGEST STORMS. FREQUENT LIGHTNING CAN ALSO BE EXPECTED IN AND NEAR ANY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY...FRIDAY...AND SATURDAY AFTERNOONS SOUTH OF A LINE FROM VAN HORN TO SHEFFIELD. GUSTY WINDS AND BRIEF HEAVY RAIN WILL BE POSSIBLE FROM THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 30, 2:39 PM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 239 PM CDT WED JUL 30 2008 TXZ081-302015- BIG BEND AREA- 239 PM CDT WED JUL 30 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL BREWSTER COUNTY. A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST OF MARATHON AT 239 PM CDT...MOVING SOUTH AT 7 MPH. BRIEF GUSTY WINDS...HEAVY RAINFALL...AND SMALL HAIL UP TO ONE HALF INCH IN SIZE IS POSSIBLE WITH THIS STORM. PEOPLE IN CENTRAL BREWSTER COUNTY...INCLUDING THE CITY OF MARATHON... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jul 30, 3:53 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 353 PM CDT WED JUL 30 2008 TXZ060-061-067-068-302130- WINKLER-ECTOR-WARD-CRANE- 353 PM CDT WED JUL 30 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN WARD... NORTHWESTERN CRANE...SOUTHEASTERN WINKLER AND SOUTHERN ECTOR COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF PENWELL AT 353 PM CDT...MOVING SOUTHWEST AT 31 MPH. MOTORISTS TRAVELING ALONG INTERSTATE 10 BETWEEN ODESSA AND PYOTE WILL LIKELY ENCOUNTER GUSTY WINDS UP TO 55 MPH AND POSSIBLY BLOWING DUST. PEOPLE IN NORTHEASTERN WARD...NORTHWESTERN CRANE...SOUTHEASTERN WINKLER AND SOUTHERN ECTOR COUNTIES...INCLUDING THE CITY OF MONAHANS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS TO 55 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 4:04 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Ward | 56 min |
| Jul 30, 4:26 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Ward | 34 min |
| Jul 30, 4:48 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Jul 30, 6:47 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.